Central limit theorems for biorthogonal ensembles and asymptotics of recurrence coefficients

Jonathan Breuer, Maurice Duits

Research output: Contribution to journalArticlepeer-review

37 Scopus citations


We study fluctuations of linear statistics corresponding to smooth functions for certain biorthogonal ensembles. We study those biorthogonal ensembles for which the underlying biorthogonal family satisfies a finite term recurrence and describe the asymptotic fluctuations using right limits of the recurrence matrix. As a consequence, we show that whenever the right limit is a Laurent matrix, a central limit theorem holds. We will also discuss the implications for orthogonal polynomial ensembles. In particular, we obtain a central limit theorem for the orthogonal polynomial ensemble associated with any measure belonging to the Nevai class of an interval. Our results also extend previous results on unitary ensembles in the one-cut case. Finally, we will illustrate our results by deriving central limit theorems for the Hahn ensemble for lozenge tilings of a hexagon and for the Hermitian two matrix model.

Original languageAmerican English
Pages (from-to)27-66
Number of pages40
JournalJournal of the American Mathematical Society
Issue number1
StatePublished - Jan 2017

Bibliographical note

Publisher Copyright:
© 2016 American Mathematical Society.


  • Biorthogonal ensembles
  • Central limit theorems
  • Jacobi matrices
  • Linear statistics
  • Orthogonal polynomials
  • Random matrix theory
  • Right limits


Dive into the research topics of 'Central limit theorems for biorthogonal ensembles and asymptotics of recurrence coefficients'. Together they form a unique fingerprint.

Cite this